MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1260-B
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-01496.3005168196-2021-01497.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils, a lantern delivery microcatheter (lantern), and a non-penumbra catheter, and an angiographic catheter.During the procedure, the physician implanted a non-penumbra embolization device through the parent catheter.While advancing a ruby coil through the middle of the lantern, resistance was encountered.Therefore, the ruby coil was removed.Next, while advancing another ruby coil, no resistance was encountered; however, after four to five loops of the coil were inside the target lesion, the physician decided to re-position the coil.While retracting the coil, it became detached partly inside the patient and partly inside the lantern.The lantern and parent catheter were removed together with the detached coil and the ruby coil was flushed out of the parent catheter on the back table.On the back table, the physician discovered the lantern was broken at the distal tip; however, the tip was still connected to the main shaft by a wire.It was also reported that the physician preferred to proceed using a stenting procedure; therefore, the embolization procedure was concluded.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first ruby coil was unable to confirm the reported difficulty advancing.Evaluation revealed the embolization coil was detached.Therefore, the returned ruby coil could not be functionally tested.Evaluation also revealed the pusher assembly was kinked.This damage was incidental to the reported complaint.Based on the returned condition, the root cause of the resistance experienced during the procedure could not be determined.Evaluation of the second ruby coil confirmed a detached embolization coil.Evaluation also revealed that the pet lock was separated on the proximal end of the pusher assembly and the pusher assembly was fractured.If the pet lock is separated or the pusher assembly is fractured, the embolization coil will detach.Based on the damage to the returned unit, the root cause of the unintentional detachment could not be determined.Further evaluation of the device revealed a kink.This damage was incidental to the reported complaint and may have occurred during packaging the device for return to penumbra.Evaluation of the returned lantern confirmed a fracture in the mid-shaft.Based on the fracture site, this break was likely the result of a kink.If the device is manipulated at an extreme angle during use, damage such as this may occur.Further evaluation of the device revealed a distal ovalization.If an embolization coil was attempted to be advanced through this ovalization, resistance would likely be experienced.Due to the inability to be functionally test the returned device, the resistance could not be confirmed.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the resistance experienced during the procedure this report is associated with mfr report numbers: 1.3005168196-2021-01496 2.3005168196-2021-01497.H3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12139813
Report Number3005168196-2021-01495
Device Sequence Number17176428
Product Code HCG
UDI-Device Identifier00814548019093
UDI-Public00814548019093
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2026
Device Model NumberRBY2C1260-B
Device Catalogue NumberRBY2C1260
Device Lot NumberF86121
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer07/28/2021
Initial Report FDA Received Date07/08/2021
Supplement Report FDA Received Date08/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005